Thunderstorm Wind, Jackson
- When
- August 12, 2:55 PM CST
- Where
- Jackson County, 3.68 mi S of Altus
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.587, -99.338
Altus (ALTU) Mesonet observation.
Scattered thunderstorms developed in the vicinity of a remnant outflow boundary across portions of southwest Oklahoma during the afternoon/evening of the 12th. Sufficient instability and modest wind shear promoted damaging wind and a few large hail reports across southwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed in the vicinity of a remnant outflow boundary across portions of southwest Oklahoma during the afternoon/evening of the 12th. Sufficient instability and modest wind shear promoted damaging wind and a few large hail reports across southwest Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 1:45 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
245 PM CDT Sat Aug 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 239 PM CDT Sat Aug 12 2023
Cloud cover across central Oklahoma this afternoon has reinforced
a differential heating boundary across southern and southwestern
Oklahoma. This boundary will be the one of the areas to focus on
for storm development later this afternoon and evening. Further to
the north, storms are also possible later this evening. Given the
hot temperatures, theta-e advection, and inverted-v thermodynamic
profiles, damaging winds will be the primary hazard, although
large hail cannot be ruled out.
Storms will continue from west to east this evening, exiting the
area by 07Z. Depending on cloud cover this evening, temperatures
may stay in the 70s north of the Red River, and in the low 80s by
western north Texas. A stronger synoptic cold front will start to
push through beginning later in the afternoon. As the cold front
moves across the area, severe storms are expected along this
boundary, especially across northern Oklahoma. With similar
environmental characteristics as this afternoon, damaging winds in
excess of 80 mph is the main threat, with a low large hail
threat.
Ahead of the boundary, another hot and humid day is in store. A
Heat Advisory will be in effect starting at 1 PM for north central
and central Oklahoma, and parts of western north Texas. Heat
indices will be a bit higher across south central Oklahoma, so an
Excessive Heat Warning will be in effect for these areas as well.
A Red Flag Warning will also be in effect tomorrow afternoon
across southwest Oklahoma and western north Texas. This is
primarily in part due to the very dry fuels, low RH values, and
gusty winds.
Bunker
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 239 PM CDT Sat Aug 12 2023
Storms are expected to continue through Sunday evening and into
Monday morning as the aforementioned cold front continues to move
southward. A fairly decent cool down is expected through the
early parts of the week, with a warm up starting mid week. Mid-
level ridging tries to move back in towards the end of the week,
which will warm temperatures back up and limit any mentionable
precipitation chances.
Bunker
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Sat Aug 12 2023
Aviation concerns will be largely directed at a complex of storms
expected to develop along the western OK/TX border this evening.
Those storms will advance across the northern two thirds of
Oklahoma, with the potential for gusty and variable winds up to 50
knots. Otherwise, southerly winds today will approach 20 knots at
times. Tonight, a wind shift will occur behind storms to weaker
northeasterly winds, before a rapid transition to breezy
southwesterly winds occurs after daybreak.
Meister
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 101 70 81 / 30 10 40 10
Hobart OK 74 104 68 85 / 30 10 50 20
Wichita Falls TX 81 108 75 92 / 10 0 10 10
Gage OK 68 94 63 81 / 60 40 80 10
Ponca City OK 73 93 67 81 / 50 30 80 10
Durant OK 78 103 76 92 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
016>032-040-042-043.
Heat Advisory from 1 PM to 9 PM CDT Sunday for OKZ007-008-012-
013-018>020-024>032-040-041.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ033>039-041-044>048-050>052.
Red Flag Warning from noon to 9 PM CDT Sunday for OKZ036>039-044-
045.
Excessive Heat Warning from 1 PM to 9 PM CDT Sunday for OKZ039-
042-043-045>048-050>052.
TX...Heat Advisory from 1 PM to 9 PM CDT Sunday for TXZ086-089-090.
Excessive Heat Warning until 9 PM CDT this evening for
TXZ083>090.
Red Flag Warning from noon to 9 PM CDT Sunday for TXZ083>090.
Red Flag Warning until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...04Hazardous Weather Outlook National Weather Service Norman OK 256 PM CDT Sat Aug 12 2023 OKZ004>048-050>052-TXZ083>090-132000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 256 PM CDT Sat Aug 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Widespread thunderstorms are forecast to develop across southern, western, and northern Oklahoma and progress to the north and east late this afternoon through this evening. Some thunderstorms will likely reach severe levels and produce damaging winds. A Slight Risk of severe thunderstorms exists late this afternoon into the overnight hours across the northern one-third of Oklahoma. .Dangerous Heat... Excessive heat and humidity will be seen over the region today. Heat warnings are in effect. .Fire Weather... Elevated fire weather will continue across western north Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms, some severe with damaging winds, are expected late Sunday and Sunday night, mainly across the northern half of Oklahoma. .Dangerous Heat... Excessive heat and humidity will continue over most of the region on Sunday, before a strong cold front brings below average temperatures to start the new work week. A return to hotter temperatures is expected for the latter half of next week. .Fire Weather... Elevated fire weather will continue across western north Texas through Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on X and Facebook.
Special Weather Statement
National Weather Service Norman OK
1219 PM CDT Sat Aug 12 2023
OKZ028>031-121800-
Pottawatomie OK-Cleveland OK-McClain OK-Seminole OK-
1219 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of west central
Seminole, southeastern Cleveland, Pottawatomie and south central
McClain Counties through 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Norman, Shawnee, Tecumseh, Purcell, Slaughterville,
Lexington, Pink, Maud, Wayne, Earlsboro, Bowlegs, Tribbey, Wanette,
St. Louis, Etowah, Rosedale, Brooksville, Macomb, Bethel Acres, and
Harjo.
This includes the following highways...
Interstate 35 between mile markers 83 and 97.
Interstate 40 between mile markers 184 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3486 9734 3502 9746 3542 9692 3510 9664
TIME...MOT...LOC 1719Z 235DEG 21KT 3499 9733
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
117 PM CDT Sat Aug 12 2023
OKZ028>031-042-121845-
Pottawatomie OK-Cleveland OK-Pontotoc OK-McClain OK-Seminole OK-
117 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern
Seminole, southeastern Cleveland, northwestern Pontotoc, southwestern
Pottawatomie and southeastern McClain Counties through 145 PM CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Rosedale, moving east at 10 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tecumseh, Purcell, Slaughterville, Lexington, Konawa, Byng, Maud,
Wayne, Earlsboro, Washington, Asher, Tribbey, Wanette, Byars, St.
Louis, Etowah, Rosedale, Brooksville, Macomb, and Harjo.
This includes Interstate 35 between mile markers 83 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3487 9740 3506 9749 3529 9676 3485 9667
TIME...MOT...LOC 1817Z 258DEG 9KT 3500 9714
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
315 PM CDT Sat Aug 12 2023
OKZ036-122045-
Jackson OK-
315 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of central Jackson
County through 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Olustee, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Olustee, Elmer, and Altus Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3473 9947 3473 9944 3475 9944 3461 9919
3445 9936 3445 9938 3442 9940 3438 9944
3439 9945 3438 9946 3440 9947 3441 9951
3441 9954 3447 9963
TIME...MOT...LOC 2015Z 215DEG 18KT 3449 9950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
315 PM CDT Sat Aug 12 2023
OKZ023-122045-
Caddo OK-
315 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Caddo
County through 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Apache, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anadarko, Apache, and Stecker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3517 9840 3511 9809 3488 9830 3498 9848
TIME...MOT...LOC 2015Z 215DEG 18KT 3500 9834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
324 PM CDT Sat Aug 12 2023
OKZ028>030-122100-
Pottawatomie OK-Cleveland OK-McClain OK-
324 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern
Cleveland, southwestern Pottawatomie and southeastern McClain
Counties through 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanette, moving east at 10 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wanette and Trousdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3488 9714 3499 9720 3511 9698 3493 9693
3490 9693
TIME...MOT...LOC 2024Z 249DEG 9KT 3495 9709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
337 PM CDT Sat Aug 12 2023
OKZ005-006-122100-
Alfalfa OK-Woods OK-
337 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of northeastern Woods
and Alfalfa Counties through 400 PM CDT...
At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Capron to near Dacoma to 6
miles southeast of Lambert. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alva, Cherokee, Jet, Burlington, Dacoma, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron, and Hopeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3700 9828 3675 9814 3661 9817 3657 9834
3662 9864 3691 9875 3700 9853
TIME...MOT...LOC 2037Z 253DEG 15KT 3686 9864 3666 9853 3662 9836
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
30The Altus AFB radar (KFDR), 42 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Altus (ALTU) Mesonet observation.
MPing report.
MPing report.
Medicine Park (MEDI) Mesonet observation.
Relayed images showing wind damage in/near the community of Sentinel. The most significant damage was to a silo, which was partially crushed. Multiple structures had varying degrees of roof damage, including a few that had portions removed. Time is radar estimated.
A tree and power pole blown down near the intersection of Northeast 165th Street and Northeast Cline Road. Time is radar estimated.
Clinton-Sherman Airport (KCSM) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135908, 1135909, 1135910, 1135912, 1135913, 1135911, 1135914.